|Drug Resistance Development Possible?
Feb 5, 2004
Dear Sir, I'm Asian. I've started treatment with DDI+D4T+Efavirenz since May 2001. Intitial VL was 2,549 and t-cell 283. Last year, VL increased to 165 in June 2002, after one year successful undetectable VL, and also t-cell dropded to 165. In September 2002, VL went to undetectable level again and t-cell was up to 273. This year, I've just had my blood tested last week and VL up to 493, even higher than June last year, but t-cell increases to 571. I really don't understand this. Is this is a sign of drug resistance? Do I have to change meds soon? I don't want to change meds now because I adapted myself to take meds of this regimen quite well and also don't want to reduce meds alternatives. If you were my heathcare provider, what would be your suggestion? I am very worried about it. Please help. Thank you very much. BKK, Thailand
Response from Dr. Sherer
Since starting on your current regimen, you have had a T cell rise of almost 300 cells, from 273 to 571, and your viral load has either been undetectable or has had mild elevations in the hundreds.
This is a good response overall. I would not be too concerned with the 'blips' in our viral load, because they are not consistent, and have usually been followed by an undetectable level. Blips between 50 and 500-1,000 copies are generally safe, they are common (occurring in 40% of patients in one year in one study), and they are not associated with a greater risk of viral load or clinical failure.
So, if I were your physician, I would reassure you that you are doing well on your current regimen, and no change is needed due to viral load issues.
Since there is evidence that more peripheral nerve damage occurs with your current nucleoside combination, i.e. stavudine plus didanosine, I might suggest that you talk to your doctor about possible alternatives to that combination, e.g. ZDV + 3TC, or DDI + 3TC.
Question on Resistance
Which drugs in pipeline for multi-drug resistance?
- Black Spots After Oral Sex Worried I Have HIV
- Burning Urethra After Rubbing Penis Worried I Have HIV
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Itchy Vagina After Genital Rubbing Sign Of HIV AIDS
- Rash After Deep Kissing Worried I Have HIV
- Can You Take Pap Smear Test If You Are Virgin?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.